Advertisement
Stomach ache and diarrhea is a common problem that is faced by more people than we imagine, and this condition usually lasts for one or two days. Bearing a painful stomach is bad enough by itself, and when it is accompanied by diarrhea, it can be quite troublesome for any individual. Though these are two separate disorders, sometimes they occur simultaneously too.

What Causes Diarrhea Coupled with Stomach Ache?

Celiac Disease
Celiac disease is among the most commonly observed causes of diarrhea and stomach ache. This disease is associated with the small intestine and is an autoimmune disorder. It can occur in people of any age group. When this happens, stomach ache and diarrhea are seen to occur together. However, some people may suffer from either one of the problem too. There are many other symptoms of celiac disease and they differ from person to person.

Irritable Bowel Syndrome (IBS)
Irritable bowel syndrome, also known as spastic colon, is said to be a functional bowel disorder. People suffering from irritable bowel syndrome often encounter a lot of discomfort. However, this is not a very serious disorder, as it poses no permanent harm to the large intestine. The condition itself is characterized by diarrhea and stomach ache, and some other common symptoms such as bloating, constipation, etc. The symptoms again differ from person to person.

Crohn's Disease
This disease causes inflammation of the digestive tract. In simple words, it is a disease that causes swelling of the intestines. The exact cause of Crohn's disease is not yet known, however, experts believe that it is our immune system that acts against our body and misinterprets healthy food as being harmful. It fights against useful bacteria and this results in the accumulation of white blood cells in the intestines, which further leads to inflammation. Stomach ache after eating are the most common symptoms of Crohn's disease. Other possible symptoms of this ailment are weight loss, skin disorder, rectal bleeding, etc.

Ulcerative Colitis
Ulcerative colitis is also a disease characterized by inflammation of the large intestine. There are different types of ulcerative colitis. But the one that causes stomach ache and diarrhea together is proctosigmoiditis. Proctosigmoiditis in turn is characterized by the inflammation of the sigmoid colon and the rectum.

Other Causes
Other probable causes of diarrhea and stomach ache are allergic reaction to certain medications, food poisoning, food allergies, gluten allergy, etc. In some cases, parasitic infections can also cause stomach ache and diarrhea at the same time.

Treatment Depends on the Cause

The treatment depends upon the underlying cause and the severity of the problem. For example, if the problem is celiac disease, then the option is to follow a gluten-free diet, and the administration of immunosuppressants. If the cause is IBS, then the doctor will prescribe laxatives, and you will be advised to consume fiber supplements, although it is better to go in for fiber-rich foods. For Crohn's disease, besides anti-inflammatory drugs, immune system suppressors, steroids and antibiotics, a low-fiber and low-residue diet will be recommended. Besides this, multivitamin and mineral supplements will be advised. If ulcerative colitis is the problem, then balanced meals are a prerequisite. For most of the causes, some rest and proper intake of liquids for hydration will be advised. It is therefore advised to consult your doctor for a proper diagnosis and related treatment. However, following a healthy and balanced diet, and avoiding food that one is allergic to, are some of the preventive measures that can be taken to prevent the problem of diarrhea and stomach ache.

If you happen to suffer from this problem, try to avoid over-the-counter medications. Consult your doctor at the earliest, so that the underlying problem can be diagnosed and specific treatment can be undertaken for a quick recovery.

Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.